Breast augmentation constipation, 4 days post-op. What should I do?

I had my surgery 4 days ago and have had no bowel movement, granite I'm not regular anyways. I have taken a few laxatives as well. What should I do"

Doctor Answers 7

Constipated after surgery. What to do.

Thanks for asking this sometimes embarrassing question at 4 days post-op. I have had patients wait 7, 8, and even 10 days, when I then wonder which brand of TNT we will need to blast out the fecal plug that has been caused by that length of wasted time! Sorry, this is a crappy subject!

But here is what I recommend, based on the physiology of what got you in this predicament. Anesthesia and narcotic pain medications slowed your gut peristalsis, and reduced activity (just normal body movement that stimulates the intestines) further aggravated the lack of propulsion through your gut. The fecal material (bowel movement) in your sigmoid colon and rectum just sat there without much urge for you to go (the rectal valves that "signal" the need to go are sluggish as well, and even more so if you are normally somewhat constipated without anesthesia or narcotics), and all this while your body is absorbing fluid from the bowel movement, and what peristalsis you are able to generate only further compresses or impacts the fecal plug.

This fecal plug acts like a "cork" that gets bigger and more solid. Now we have a problem Houston!

So the first step is NOT laxatives that stimulate peristalsis--this only causes no result and often cramps (and terrible diarrhea when you get your "cork" out). The first step is to moisten and dislodge the fecal plug, You can start with a glycerine suppository that can act like a mild lubricant, but at 4 days with no BM and this probably won't work. But it won't hurt either (and no cramps), so give this a go, so to speak.

But you'll probably need to start with one or two Fleets enemas (small pre-filled enemas available at your drugstore or Costco--get the twin-pack). If this doesn't work, a (bigger-volume) water bottle enema may be necessary. Remember, getting the plug of hard fecal material out of the rectum is the problem to be addressed, not stool softeners, laxatives, or fiber bulk agents by mouth. The problem is at the other end!

Once the fecal plug is evacuated (nurses and medical students had to do this with the gloved digit in nursing home patients unable to do this themselves--called disimpaction), then everything should be back to normal--unless your activity is still limited, or you are still taking narcotics. Then a stool softener, fiber bulk agent, prunes or juice, Miralax, etc. will be necessary until your gut is returned to its baseline state.

Fortunately this is temporary. But don't waste time doing the easy oral laxative route--that's not the problem, as I hope I have detailed. Sorry for the detail, but not being able to, er, do your business really IS a crappy problem to have. (Twice in one answer is enough, don't you think?) Best wishes for a speedy return to regularity! Dr. Tholen


Minneapolis Plastic Surgeon
4.9 out of 5 stars 239 reviews

Postop Constipation

Dear Jayceeelliott,

This is a common problem after surgery and is likely due to the narcotic pain medications you are taking, which is a well-known side effect. You should wean off these quickly, and if you do not have a stomach contraindication, use over-the-counter Ibuprofen, 3 tablets at a time, three times a day, which will give tremendous pain relief. You can also take regular Tylenol with that. In addition, over-the-counter laxatives taken at double dose or in severe cases try oral Fleet’s Phospho Soda or magnesium citrate.

I hope this has been helpful.

Robert D. Wilcox, MD

Robert D. Wilcox, MD
Dallas Plastic Surgeon
4.2 out of 5 stars 14 reviews

Constipation following surgery can be avoided

This unpleasant complication can be experienced in varying degrees following anesthesia and from taking narcotic pain medications following surgery. It is not uncommon. I'm active in taking preventive steps to avoid this sometimes painful condition, and have a supplement I give my patients which is designed specifically for post-operative patients that help immensely during my patients recovery. In addition, we give my patients specific instructions if they should develop constipation following their procedures and prefer home remedys or over-the-counter products such as bulk laxatives (Metamucil, Fiberall, etc), stimulants (such as Dulcolax and Senokot), lubricants (mineral oil, Fleet, etc), or saline laxatives like Milk of Magnesia. Enemas or suppositories can also help stimulant a movement. Women who are prone to constipation should let their surgeon know ahead of time so that they can get specific instructions on what they can do. 

Robert N. Young, MD, FACS
San Antonio Plastic Surgeon
4.6 out of 5 stars 65 reviews

Constipation after breast augmentation

Weaning  off of narcotics as soon as possible will help with your constipation. Staying hydrated also helps so drink plenty of water. Sometimes in difficult cases milk of magnesia or Dulcolax helps as well. Hope this helps. 

Ravi Somayazula, DO
Sugar Land Plastic Surgeon
4.8 out of 5 stars 53 reviews

Constipation following breast augmentation

Constipation following breast augmentation is common and is often related to the use of narcotics that are prescribed for pain control.  There are a variety of over-the-counter and prescription medications that may help, as well as some dietary changes that could be of benefit.  Colace and Dulcolax are two medications that I commonly suggest, as well as attempting to wean off the pain medication.  
I hope this was helpful!

W. Bryant Walker, MD
Jackson Physician
5.0 out of 5 stars 7 reviews

Breast augmentation constipation, 4 days post-op. What should I do?

Thank you for your question.
It is quite common to be constipated after surgery, especially while taking narcotics.  
I tell my patients to try to ween off of the narcotics as soon as possible and to push foods that help with constipation such as high fiber foods, prune juice, staying hydrated, etc.
If the constipation is severe, there are some over the counter medications and prescription medications that can be taken as well.
Best to communicate with your surgeon and see what he/she suggests.
Best wishes.

Constipation after surgery

Unfortunately, in some patients general anesthesia may trigger constipation. Try prune juice, add more fiber in your diet- such as Citrucel, you can try Milk of Magnesia. In severe cases -- some patients use mineral oil anemas. Best to discuss with your doctor. Hope this helps

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.